Acetaminophen Can Cause A Rare Serious Skin Reaction

In a safety communication late yesterday, the FDA warned the public about the potential for acetaminophen to cause a rare, potentially fatal skin condition called Stevens-Johnson Syndrome (SJS), toxic epidermal necrosis (TENS) and acute generalized exanthematous pustulosis (AGEP).  The Agency discovered this through evaluation of the literature and a search of its Adverse Events Database.

The wide spread use of acetaminophen, also known as APAP, for treating pain and fever leads the FDA to believe that the condition is very rare.  The Agency will require all firms that manufacture prescription products containing acetaminophen to revise their labeling to include new warnings regarding these potentially fatal reactions.  The FDA will also request that all firms revise labeling of OTC products that contain acetaminophen.  This reaction is more common and has been warned against in labeling for other non-steroidal anti-inflammatory products (such as ibuprofen and naproxen) also used to treat fever and pain.

Firms should move quickly and work with FDA to get the warning on their products. The FDA Safety communication can be found here .This site also contains a list of Questions and Answers about acetaminophen and the new FDA findings.